Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 467, NWS Springfield, MO

July 8, 2008Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2008, 4:43 PM CDT for Camden County, Missouri. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Jul 8, 2008, 5:37 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Camden County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:06 PM CDTTSTM WND DMG5 Nw Camdenton, MOTREES DOWN. REPORTED BY MISSOURI WATER PATROL.
Jul 8, 5:10 PM CDTTSTM WND DMG8 Nnw Camdenton, MOTWO TREES DOWN ONTO POWER LINES.
Jul 8, 5:20 PM CDTTSTM WND DMG2 W Osage Beach, MOAT LEAST 30 BOAT DOCKS PULLED FROM THEIR MOORINGS NEAR GRAND GLAZE BRIDGE ON THE LAKE OF THE OZARKS. REPORT FROM MISSOURI WATER PATROL.
Jul 8, 5:21 PM CDTTSTM WND DMG2 W Osage Beach, MONUMEROUS TREES DOWN IN THE OSAGE BEACH AREA. A COUPLE OF TREES FELL ONTO THE ROOFS OF HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 082145
SVRSGF
MOC029-082245-
/O.NEW.KSGF.SV.W.0467.080708T2143Z-080708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI...

* UNTIL 545 PM CDT.

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLIMAX SPRINGS...OR 17 MILES NORTHEAST OF
  HERMITAGE...MOVING EAST AT 33 MPH. THIS STORM IS CAPABLE OF
  PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CAMDENTON BY 510 PM CDT.
  VILLAGE OF FOUR SEASONS BY 515 PM CDT.

A TREE WAS REPORTED BLOWN DOWN OVER U HIGHWAY NORTH OF HERMITAGE 
WITH THIS STORM.  

THE TOWNS OF BARNUMTON...HURRICANE DECK...PURVIS...SUNRISE BEACH...
GREEN BAY TERRACE...OLD LINN CREEK AND LINN CREEK ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3822 9267 3793 9255 3794 9307 3811 9307
      3811 9306 3817 9306 3820 9291 3819 9277
      3822 9275 3823 9272
TIME...MOT...LOC 2143Z 261DEG 29KT 3808 9303

$$

DSA
3 follow-up statements
000 
WWUS53 KSGF 082155
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT TUE JUL 8 2008

MOC029-082245-
/O.CON.KSGF.SV.W.0467.000000T0000Z-080708T2245Z/
CAMDEN MO-
454 PM CDT TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CAMDEN COUNTY...

AT 450 PM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR
BARNUMTON...OR 13 MILES NORTHWEST OF CAMDENTON...MOVING EAST AT 33
MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CAMDENTON BY 510 PM CDT.
  VILLAGE OF FOUR SEASONS BY 515 PM CDT.

THE TOWNS OF HURRICANE DECK...PURVIS...SUNRISE BEACH...GREEN BAY
TERRACE...OLD LINN CREEK AND LINN CREEK ARE IN THE PATH OF THIS
SEVERE THUNDERSTORM.

LAT...LON 3822 9267 3793 9255 3794 9307 3811 9307
      3811 9306 3817 9306 3820 9291 3819 9277
      3822 9275 3823 9272
TIME...MOT...LOC 2154Z 261DEG 29KT 3809 9292

$$

DSA
000 
WWUS53 KSGF 082213
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT TUE JUL 8 2008

MOC029-082245-
/O.CON.KSGF.SV.W.0467.000000T0000Z-080708T2245Z/
CAMDEN MO-
513 PM CDT TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CAMDEN COUNTY...

AT 509 PM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR GREEN BAY
TERRACE...OR 7 MILES NORTH OF CAMDENTON...MOVING EAST AT 33 MPH. THIS
STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CAMDEN
COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3822 9267 3793 9255 3794 9307 3811 9307
      3811 9306 3817 9306 3820 9291 3819 9277
      3822 9275 3823 9272
TIME...MOT...LOC 2213Z 261DEG 29KT 3811 9273

$$


DSA
000 
WWUS53 KSGF 082237
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT TUE JUL 8 2008

MOC029-082244-
/O.CAN.KSGF.SV.W.0467.000000T0000Z-080708T2245Z/
CAMDEN MO-
534 PM CDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR CAMDEN COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

REPORTS FROM LAW ENFORCEMENT AND EMERGENCY MANAGEMENT INDICATE THAT 
NUMEROUS TREES WERE DOWNED IN THE LAKE AREA NEAR AND WEST OF OSAGE 
BEACH. AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE ESTIMATED WINDS 
OF OVER 60 MPH WITH THIS STORM. 

LAT...LON 3822 9267 3793 9255 3794 9307 3811 9307
      3811 9306 3817 9306 3820 9291 3819 9277
      3822 9275 3823 9272
TIME...MOT...LOC 2234Z 261DEG 29KT 3813 9252

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:10 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 2:10 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE JUL 8 2008

.DISCUSSION...
WARM ADVECTION SHOWERS IMPACTED THE CWA TODAY IN RESPONSE TO AN
INCREASE IN GULF MOISTURE SPREADING AROUND THE SUMMERTIME HIGH.
ADDITIONAL CONVECTION IS EXPECTED THIS AFTERNOON...PARTICULARLY IN
AREAS THAT EXPERIENCES CLOUD BREAKS.

A LARGER CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER EASTERN
KANSAS.  THIS FEATURE CONTINUES TO EXPAND WITH TIME AS IT TRACKS
INTO WEST CENTRAL MISSOURI.  THE ENVIRONMENT OVER SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA WAS BEGINNING TO DESTABILIZE...AND MAY BECOME
AN AREA FOR ADDITIONAL STORM DEVELOPMENT...AS OUTFLOW FROM THE
KANSAS STORM CLUSTER INTERACTS WITH THIS ENVIRONMENT.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
FOR THE SHORT TERM PERIODS...COLLABORATION EFFORTS WITH HPC AND
SURROUNDING OFFICES SUGGESTED THAT THE WRF AND ECMWF SOLUTIONS WOULD
HAVE BETTER CHANCES OF VERIFYING.  THE GFS WAS THE OUTLIER AS
CONVECTIVE FEEDBACK ISSUES CONTINUES TO CREATE FALSE QPF OUTPUT.
THE GFS INITIALIZED THE ONGOING PRECIPITATION POORLY...WHILE THE WRF
WAS MUCH CLOSER TO REALITY.  A RUN TOTAL OF THE WRF FROM TONIGHT
THROUGH THURSDAY AFTERNOON...SUGGESTED AN AXIS OF FOUR TO FIVE
INCHES FROM NEAR PITTSBURG KANSAS TO WINONA MISSOURI.

HEAVY RAIN WILL OCCUR IN RESPONSE TO A SLOW MOVING FRONTAL SYSTEM
INTERACTING WITH AN AIRMASS LOADED IN MOISTURE CONTENT OVER THE NEXT
COUPLE OF DAYS.  CONVERGENCE ALONG THE FRONT BECOMES MAXIMIZED
TONIGHT AS A SUBTLE LOW LEVEL JET DEVELOPS SOUTH OF THE
FRONT...CONVERGING INTO NORTHERLY LOW LEVEL TRAJECTORIES NORTH OF
THE FRONT.  THIS CONVERGENCE LINGERS INTO WEDNESDAYS DAYTIME
PERIOD...AND I WOULD SUSPECT THAT OVERNIGHT CONVECTIVE CLUSTERS
ALONG THE FRONT WILL CONTINUE INTO MOST OF WEDNESDAYS PERIOD.

PERHAPS THE MOST DANGEROUS ASPECT TO THIS SYNOPTIC SETUP WILL BE
TRAINING CONVECTION THAT COULD CREATE SEVERAL INCHES OF RAIN OVER
ANY PARTICULAR LOCATION...JUST DEPENDING ON WHERE THE BEST AXIS OF
CONVERGENCE SETS UP.  UPPER LEVEL FLOW PARALLEL TO THE FRONT WILL
CAUSE THE FRONT TO BECOME QUASI-STATIONARY OVER THE CWA.  MEANWHILE
MOISTURE CONTINUES TO STREAM INTO FRONTAL LOCATION NOT ONLY FROM THE
WESTERN GULF...BUT WATER VAPOR SUGGESTS THAT THERE IS A SUB-TROPICAL
FETCH.

WITH THIS SAID...WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES
ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH WEDNESDAY
AFTERNOON.  I ALSO EXPANDED THE WATCH TO INCLUDE THE ENTIRE CWA.
MOIST ANTECEDENT CONDITIONS ALONG WITH A HIGH WATER TABLE WILL ALLOW
FOR A QUICK ONSET OF FLASH FLOODING.

LONG TERM (FRIDAY - MONDAY)...
MEDIUM RANGE MODELS SUGGESTS THAT THE INTENSITY OF THE SUMMERTIME
HIGH REMAINS MODEST OVER THE FAR SOUTHERN PLAINS THROUGH THE LONG
TERM PERIODS.  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
BE POSITIONED WITHIN THE SOUTHERN BELT OF WESTERLIES THROUGH THE
WEEKEND AND EARLY NEXT WEEK.

TYPICAL JULY TEMPERATURES ARE LIKELY WITH HIGHS IN THE UPPER 80S AND
LOW 90S.  MOISTURE LEVELS WILL TAKE ON MORE OF A TROPICAL
STRUCTURE...LEADING TO RAIN CHANCES ON A DAILY BASIS.  THE
SUMMERTIME AFTERNOON PULSE THUNDERSTORM SEASON LOOKS TO BE UNDERWAY
AS MODELS SHOW PWATS CONSISTENTLY RANGING FROM 1.6 TO 1.8 INCHES.
MEANWHILE...MODELS ALSO INDICATE THE POSSIBILITY OF A COUPLE OF
SUBTLE SHORTWAVES MIGRATING THROUGH THE WESTERLY ZONED OUT FLOW.

AS A RESULT...I WILL KEEP LOW END RAIN CHANCES WITHIN THE EXTENDED
PERIODS.  SEVERE WEATHER CAN NOT BE RULED OUT AS WELL...ESPECIALLY
IF AN OVERNIGHT MCS APPROACHES FROM THE WEST.  DOWNBURST POTENTIAL
WITH AFTERNOON PULSERS WILL EXISTS GIVEN THE DEEPER MOISTURE
TRANSPORTING IN FROM THE GULF.

CRAMER

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...SCATTERED SHOWERS HAVE MOVED EAST
OF THE TAF SITES FOR THE MOST PART...FOR NOW. ANOTHER CLUSTER OF
THUNDERSTORMS IS ALSO PASSING NORTH OF KJLN ACROSS EASTERN KS.
CLOUDS HAVE SUPPRESSED INSTABILITY...BUT BELIEVE WE COULD SEE SOME
SCATTERED REDEVELOPMENT WITH SFC TEMPERATURES AND INSTABILITY
RECOVERING SOMEWHAT DURING THE MID/LATE AFTERNOON HOURS. THE BETTER
CHANCE FOR SHOWER AND THUNDERSTORMS WILL BE TONIGHT AS AN ORGANIZED
CLUSTER OF STORMS MOVES ESE-SE INTO THE AREA. FOR NOW...HAVE JUST
MVFR CONDITIONS AS THE PREDOMINATE WORST CONDITIONS FOR
TONIGHT...BUT COULD SEE SOME LOWER IFR CEILINGS...ESPECIALLY IN THE
WAKE OF HEAVIER CONVECTION AS THE BOUNDARY LAYER MOISTENS. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY.

KS...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY.
&&
Hazardous weather outlook, Jul 8, 12:18 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT TUE JUL 8 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1218 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT MUCH OF
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.
A FEW STORMS MAY BECOME STRONG...WITH WIND GUSTS UP TO 40 MPH AND
CLOUD TO GROUND LIGHTNING. NO SEVERE WEATHER IS EXPECTED.

HEADING INTO THE OVERNIGHT HOURS...ADDITIONAL THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. THERE ARE
INDICATIONS THAT TRAINING CONVECTION ALONG A SLOW MOVING FRONTAL
SYSTEM WILL CREATE FLASH FLOODING. WIDESPREAD RAINFALL AMOUNTS
WILL AVERAGE ONE TO THREE INCHES...WITH LOCALLY HIGHER AMOUNTS
WHERE TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE
WEEK AS THE PREVIOUSLY MENTIONED FRONTAL SYSTEM STALLS OUT NEAR
THE REGION. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND
AND EARLY NEXT WEEK AS THE AIRMASS OVER THE AREA REMAINS MOIST AND
UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 8, 3:55 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT TUE JUL 8 2008

MOZ055-067-068-082145-
HICKORY MO-ST. CLAIR MO-BENTON MO-
355 PM CDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ST. CLAIR...NORTHERN HICKORY
AND SOUTHERN BENTON COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA...OR 17 MILES WEST
OF HERMITAGE...MOVING EAST AT 29 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:03 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more32 hr
Jul 8, 4:18 PM CDTSevere Thunderstorm WarningSGFHickory34 min
Jul 8, 5:16 PM CDTSevere Thunderstorm WarningSGFMiller44 min
Jul 8, 5:50 PM CDTSevere Thunderstorm WarningSGFMaries, Miller55 min
Jul 8, 6:51 PM CDTSevere Thunderstorm WarningSGFLaclede54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.